Kansas, 2010

Flash Flooding and Flood in Kansas, September 21 to 22, 2010

September 21 to 22, 2010 · NWS TOP · 9 events in 3 counties and zones

A cluster of strong to severe thunderstorms developed over parts of northeast Kansas on Tuesday afternoon, and preceded to drop copious amounts of rainfall over a relatively small area. 25 inches of rain was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cluster of strong to severe thunderstorms developed over parts of northeast Kansas on Tuesday afternoon, and preceded to drop copious amounts of rainfall over a relatively small area. Radar estimations of total rainfall from the storm system were as high as 6 to 8 inches over parts of Nemaha, Brown, and Jackson Counties, while one report of 9.25 inches of rain was received. Much of this rain fell in 2 to 3 hours. Flash flooding was reported across the warned area with several road closures taking place where creeks and streams were flowing out of their banks and crossing country roads and a few state highways. In addition to the flash flooding, hail up to the size of quarters was also reported with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 21, 2:03 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 21, 2:03 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CDT TUE SEP 21 2010

.DISCUSSION...

PEAK HEATING ACROSS THE AREA HAS RESULTED IN AN UNSTABLE ATMOSPHERE
WITH LITTLE TO NO CONVECTIVE INHIBITION THIS AFTERNOON. TRICK IS THE
LIFT...AS THE SHORTWAVE CURRENTLY OVER OUR CWA WILL EVENTUALLY BRING
SUBSIDENCE IN BEHIND. HOWEVER STRONG STORMS DEVELOPING JUST TO OUR
NE ALONG THE FRONTAL BOUNDARY WILL LAY DOWN OUTFLOWS IN ITS
WAKE...AND COULD BACK BUILD INTO THE NE CORNER BEFORE THE AFTERNOON
IS OUT. ISOLD TSRA DEVELOPING JUST NW OF TOPEKA...LIKELY WITH THE
AID OF LIFT WITH TRAILING PORTION OF THE UPPER WAVE. SFC FRONT HAS
STALLED ACROSS CTRL KS AND DONT ANTICIPATE IT WILL MAKE IT VERY FAR
INTO OUR CWA.

EXPECT PRECIP COVERAGE TO DECREASE FROM EAST TO WEST...AND THAT
EASTERN ACTIVITY WILL MOVE TO THE EAST ALONG WITH THE UPPER SUPPORT
AND WITH DIMINISHING DAYTIME HEATING.  DESPITE SOME STEEP LAPSE
RATES IN THE MID LEVELS BETWEEN 550 AND 450 ON THE MORNING
SOUNDING...BUFKIT SUGGESTS THESE HAVE WARMED. WITH A CORRIDOR OF
MUCAPE OF AROUND 2000-2500J/KG STILL ENOUGH INSTABILITY FOR A STRONG
STORM OVER THE NEXT FEW HOURS MAINLY ACROSS THE NE COUNTIES. HAVE
TAKEN PRECIP OUT OF THE FORECAST AFTER MIDNIGHT. EXPECT WARM
OVERNIGHT LOWS AROUND 70 WITH HIGHS BACK INTO THE MIDDLE 80S
TOMORROW UNDER SOUTHERLY WINDS AND ANOTHER DAY OF GOOD MIXING SOUTH
OF THE FRONT.

67

MAIN FOCUS WITHIN EXTENDED CENTERS ON FRONTAL PASSAGE AND ASSOCIATED
TSRA CHANCES ON THURSDAY. REFER TO HPC PMDEPD FOR LARGE SCALE
SYNOPTIC DETAILS WITHIN EXTENDED.

WEATHER IMPACTS: BY THURSDAY MORNING...A WELL-DEPICTED SHORTWAVE
TROUGH WILL BE SLIDING INTO THE HIGH PLAINS. AHEAD OF THIS
FEATURE...DEEP MODERATE SOUTHERLY FLOW...INCLUDING A 50KT LLJ...WILL
ADVECT AMPLE MOISTURE BACK INTO THE REGION. TSRA WILL LIKELY BE
ONGOING OVER THE WESTERN HALF OF KANSAS. LARGE UNCERTAINTY TO
AVAILABLE INSTABILITY WITHIN THE WARM SECTOR...PARTICULARLY DUE TO
ONGOING CONVECTION AND CLOUD COVER. MOST SOLUTIONS DEPICT UNDER 1500
J/KG MUCAPE THROUGH THE DAY. WITH MODERATE SHEAR IN PLACE...ANY
GREATER INSTABILITY THAN CURRENTLY ANTICIPATED COULD YIELD ISO SVR
WX...ALTHOUGH EXPECT MAJORITY OF ACTIVITY TO REMAIN BELOW SVR
LEVELS. REGARDLESS...MOST AREAS SHOULD SEE MEASURABLE PRECIPITATION
AND BUMPED UP POPS THU INTO THU NIGHT.

THEREAFTER...HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONTAL
BOUNDARY FOR FRIDAY. MODELS HAVE BEEN INCONSISTENT IN BEHAVIOR OF
PATTERN LATE INTO THE WEEKEND INTO EARLY NEXT WEEK. ATTM...PREFER
LESS AMPLIFIED SOLUTION...KEEPING PREDOMINATELY DRIER WX IN PLACE FOR
THE EXTENDED. TEMPERATURES DURING THE EXTENDED WILL REMAIN AT NEAR
NORMAL LEVELS.

BLAIR

&&

.AVIATION...
MADE LITTLE CHANGE TO EXISTING TAF GROUPS. SCATTERED TSRA BREAKING
OUT AHEAD OF SHORTWAVE MOVING THROUGH EASTERN KANSAS ATTM. NOT
ENOUGH CONFIDENCE FOR A TEMPO GROUP BUT VCTS AT EACH TERMINAL. STORMS
SHOULD END EARLY THIS EVENING LEAVING ONLY SOUTHERLY WINDS AND DRY
CONDITIONS THROUGH THE TAF PERIOD.

67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 21, 1:56 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT TUE SEP 21 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-222000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
256 PM CDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MOST OF THE
OUTLOOK AREA THIS AFTERNOON THROUGH EARLY THIS EVENING. WHILE A
COUPLE STORMS MAY BECOME STRONG...SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY
INTO THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

BLAIR

In the hours before

Special weather statement, Sep 21, 4:30 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT TUE SEP 21 2010

KSZ011-012-024-212300-
BROWN-JACKSON-NEMAHA-
530 PM CDT TUE SEP 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEMAHA...SOUTHERN
BROWN AND NORTHERN JACKSON COUNTIES...

THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEASTERN NEMAHA...SOUTHERN BROWN AND
NORTHERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE
HOLTON...WETMORE...NETAWAKA...WHITING...WILLIS...HORTON AND EVEREST.

&&

LAT...LON 3965 9532 3964 9533 3964 9554 3949 9556
      3943 9593 3959 9596 3979 9533
TIME...MOT...LOC 2229Z 248DEG 27KT 3954 9587

The radar

The Topeka radar (KTWX), 95 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 flash flood, 1 flood. Local standard time, as filed.

Hail, Brown

When
September 21, 4:48 PM CST
Where
Brown County, 0.69 mi S of Horton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -95.530

Hail, Nemaha

When
September 21, 5:23 PM CST
Where
Nemaha County, 2.14 mi SSW of Woodlawn
Measured
1 in hail
Reported by
Public
Coordinates
39.750, -95.860

Hail, Nemaha

When
September 21, 6:41 PM CST
Where
Nemaha County, 2.14 mi SSW of Woodlawn
Measured
1 in hail
Reported by
Public
Coordinates
39.750, -95.860

Hail, Nemaha

When
September 21, 6:50 PM CST
Where
Nemaha County, 2.14 mi SSW of Woodlawn
Measured
1 in hail
Reported by
Public
Coordinates
39.750, -95.860

Flash Flood, Nemaha

When
September 21, 7:05 PM CST to 8:05 PM CST
Where
Nemaha County, 2.61 mi SW of Seneca to 1.72 mi SSE of Baileyville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.800, -96.100

The County emergency manager reported 6 to 12 inches of water running over Highway 187, 2 miles south Highway 36.

Flash Flood, Brown

When
September 21, 7:39 PM CST to 8:39 PM CST
Where
Brown County, 0.54 mi NW of Baker to 1.13 mi ENE of Mercier
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.755, -95.577

Law enforcement reported water flowing over Kestrel Road, south of 170th Road.

Flash Flood, Nemaha

When
September 21, 9:00 PM CST to 10:00 PM CST
Where
Nemaha County, 3.26 mi WNW of Granada to 3.35 mi WNW of Granada
Cause
Heavy Rain
Reported by
Public
Coordinates
39.730, -95.840

A vehicle was nearly washed off the road by quickly flowing water.

Flash Flood, Jackson

When
September 21, 9:23 PM CST to 10:00 PM CST
Where
Jackson County, Netawaka to 0.88 mi NNE of Whiting
Cause
Heavy Rain
Reported by
Public
Coordinates
39.600, -95.720

Jackson County law enforcement relayed a citizen report of 6 to 10 inches of water flowing across Highway 9 at several locations between Netawaka and Whiting.

Flood, Nemaha

When
September 22, 1:00 AM CST to 2:00 AM CST
Where
Nemaha County, 3.06 mi E of Goff to 2.74 mi NNE of Bancroft
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.677, -95.863

Flooding still reported at the intersection of County Road 56 and W Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262325, 262328, 262327, 262326, 262320, 262321, 262322, 262323, 262324.